MAUDE Adverse Event Report: SEASPINE INC. MARINER PEDICLE SCREW SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

SEASPINE INC. MARINER PEDICLE SCREW SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Catalog Number 41-3000
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 08/19/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Radiographs and intra-operative fluoro were received 8/28/2017 depicting the event.During the review of the dhr for 41-3000 lot (b)(4), it was concluded that the product was inspected and accepted for use and met all specified parameters with no associated nonconformance specific to the product issue.Device evaluation- two subject screw shanks 41-9535, (b)(4) (s1 caudal) were measured and the heads were found to be in specification.There is almost undetectable damage to the first thread of one screw.The tulips 41-3000 were measured and the minor diameter of the bottom of the tulips were found to be in specification.There is light damage on one tulip (b)(4) near the bottom opening possible result of device on device damage.Functional test of all screws and tulips noted ease of threading and no binding.The modular devices also achieved full poly-axial movement when engaged/assembled.They all unthreaded and threaded as designed.If a device changes from poly-axial to non-axial, the tulip head is partially unthreaded from the screw shank.Fluoro depicted a non-axial condition of devices on two levels.The non-axial condition was undetected at the time.Reportedly the surgeon placed the implants sub-crestal creating interference with the tulip and the patient's bone, not allowing the tulip to rotate.It was also reported that the screws were manipulated and repeatedly advanced throughout the decompression.During duplication of failure, if a straight t-handle hexlobe driver (rather than the recommended pedicle screw driver per the surgical technique pg.4) is used to advance the screw, the tulip head most likely will not rotate with the screw.As a result, the tulip will unscrew from the screw and will partially, if not fully, disengage.In conclusion, the fluoro depicting the non-axial condition of the devices suggests that the screw and tulip may have begun to disassemble intra-op.The reported omission of the proper pedicle screw driver may have resulted in the immediate intra-operative if not ultimate post-operative tulip separation.Review of labeling notes: "surgical technique: insert the screw into the pedicle screw driver.To disengage the screw from the screw driver, rotate the knob counterclockwise.If a screw head does not have polyaxial motion, please rotate clockwise until the motion is restored." " warnings and precautions: bending, disassembly or fracture of implant and components.Loosening of spinal fixation implants may occur due to inadequate initial fixation, latent infection, and/or premature loading, possibly resulting in bone erosion, migration or pain.Postoperative fracture due to trauma, defects or poor bone stock.If the construct contains screws, prior to soft tissue closure, recheck all screws to ensure they are tightened.Failure to do so may cause loosening of the other components.The patient should be advised that implants may bend, break or loosen despite restriction in activity.".
 
Event or Problem Description
Index surgery on (b)(6) 2017 involved a two level bilateral construct from l4-s1.Follow up on (b)(6) 2017 discovered the tulip (poly axial head) was separated from the shank on the right side s1.Revision surgery occurred (b)(6) 2017 due to the event and all hardware was replaced with competitor products.

Brand Name
MARINER PEDICLE SCREW SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
SEASPINE INC.
5770 armada drive
carlsbad CA 92008
MDR Report Key6837977
Report Number3012120772-2017-00010
Device Sequence Number68207
Product Code NKB
UDI-Device Identifier10889981066123
UDI-Public10889981066123
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K160902
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source distributor,health profession
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/23/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Catalogue Number41-3000
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/28/2017
Was the Report Sent to FDA? No
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/23/2017
Initial Report FDA Received Date09/01/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;